Pharmacokinetics and pharmacodynamics were something I wasn’t truly confident about prior to starting this course. Pharmacokinetics is defined as “the study of drug movement throughout the body” (Rosenthal & Burchum, pg. 13, 2021). Pharmacokinetics vary between every patient and can be affected by numerous variables, such as age, diet, environmental factors, gender and genetics to name a few (Rosenthal & Burchum, 2021). Pharmacodynamics is defined as “the study of the biochemical and physiologic effects of drugs on the body and the molecular mechanisms by which those effects are produced” (Rosenthal & Burchum, pg. 22, 2021).
Save your time - order a paper!
Get your paper written from scratch within the tight deadline. Our service is a reliable solution to all your troubles. Place an order on any task and we will take care of it. You won’t have to worry about the quality and deadlinesOrder Paper Now
I have been a nurse for six years working in an emergency department and then further specializing in the psychiatric emergency department. Pharmacokinetics and pharmacodynamics play a part into almost every patient one will see as a nurse or APRN. An example of my experience with pharmacokinetics and pharmacodynamic processes is my experience and time working with geriatric psych patients in the emergency room. Age is a huge variable with pharmacokinetics as there are many changes that happen as we age; there is a marked decrease in both renal and hepatic clearance in elderly patients (Jacobson, 2013).
My specific patient for this discussion was a 65-year-old African American female who was being seen in the emergency department for increased agitation at her nursing facility in an Alzheimer’s unit. She had been thought to have Alzheimer’s following her 63th birthday and had been transferred to a locked unit for her personal safety one month previously by her family who could not take care of her anymore at home. The patient was having increased agitation and had struck out and hit staff members in the facility, which in turn had caused the facility to send her to the ED. Further laboratory tests revealed the patient had an acute kidney injury, a urinary tract infection and electrolye imbalances. When looking at her MAR, being the primary nurse, I found that the patient was on Lithium for her bipolar, donepezil for her Alzheimer’s, and lisinopril for her hypertension. As the ED physician came to assess, the provider then realized that the combination of drugs the patient was on was causing further kidney injury as Lithium, donepezil and lisinopril can hurt the kidney.
As we age, the four main processes of pharmacokinetics change at a significant rate (Kuprash et al., 2020). Absorption is affected by age and shows a decrease in motility, decrease in blood flow and delayed evacuation, leading to slower absorption (Kuprash et al., 2020). The aging process affects distribution due to a decrease in the cardiac pumping rate of the heart, an increase in adipose tissue in older adults, and a decrease in the contents of albumins in the blood (Kuprash et al., 2020). “Age-related changes of the main components of drug pharmacokinetics-absorption, distribution, biotransformation and elimination-leads to the decrease in the clearance of most drugs in the elderly and senile age and the extension of their half-life” (Kuprash et al., pg. 34, 2020).
The patient identified is of elderly age, on several nephrotoxic medications and suffering from an acute kidney injury. Pharmacokinetic and pharmacodynamic factors that could have altered my patient’s anticipated response to a drug include the patient’s advanced age of 65 years, her sensitivity to drugs, changes in metabolites content and reactions of the internal environment of the body to the patient’s change in living situation from home to a locked unit (Kuprash et al., 2020). Other factors that may have affected this patient is her race of being African American, her behaviors of being increasingly agitated and striking staff members and the pathological changes the patient is experiencing due to her acute kidney injury and her urinary tract infection (Kuprash et al., 2020).
A personalized plan of care for this patient would be to have a few medication changes to help prevent further and future kidney injuries or progression to end-stage renal disease. Family dynamics need to be investigated to see how long the patient has been on her set-medication regimen, other medication trials and failures as well as start the patient on an antibiotic that will not jeopardize the kidneys but will treat the UTI. The patient could benefit from IV fluids to help her kidney injury as well as fix her electrolyte imbalance if she was not receptive to oral fluids and supplements. Placing the patient then in a locked unit or guarded off area of the ED is important to maintain patient safety as the patient will suffer from sun-downing and mood swings being in a new, unfamiliar environment.
An experience from my past with pharmacology is a patient given intravenous heparin piggyback with normal saline at the incorrect dose. The patient arrived in the ED for lower extremity pain, weakness, and swelling; she was diagnosed with deep vein thrombosis (DVT). The patient was being cared for by a travel nurse due to short staffing, took the orders for IV heparin, and hung the bag without a second nurse’s verification because she was unfamiliar with the EMR. “Heparin is a naturally occurring polysaccharide that is thrombin mediated and prevents fibrinogen from being converted to fibrin” (Rosenthal, L., & Burchum, J.2021). Pharmacodynamics include monitoring of prothrombin (PT), activated partial thromboplastin (aPTT), and thromboelastography (TEG) to determine clotting times and make adjustments to dosage according to Pekkola, V., Braun, C., & Maria Paula, L. (2018). The TEG results in the study by Pekkola et al. (2018) determined that 35 minutes following unintentional overdose HIT was not detected, and adverse events could be mitigated. A second nurse closely monitors this patient and others’ anticoagulant plans, which is protocol in every facility with high alert drugs such as heparin, insulin, and blood product. The patient died due to heparin-induced thrombocytopenia (HIT).
The alternative care plan for this patient in a hospital with concerns of short staffing and inability to document heparin drips may be high weight doses injections of Lovenox or heparin as opposed to drip that led to the death of this patient. According to Starr (1999), Lovenox has effectively treated patients with DVT without acute pulmonary embolisms in the past. I have also seen this done in low-income urban areas due to the rapid turnover and patients leaving AMA during therapy. The use of any anticoagulants should be considered carefully when dealing with patients with suicidal ideation and the potential for overdose, according to Zhao, J., Peiris, M., & Levin, M. (2020).
Applied Sciences homework help